Zopiclone is closely related to benzodiazepine medications such as diazepam. They are initially prescribed to help with sleeping. It can hasten sleep onset by 15 minutes and induces a euphoric dream-like state. However, it is strongly addictive, with some users developing dependence to zopiclone within only a few weeks of use. In the UK zopiclone is a class C controlled drug, supposedly available only through prescription – although there is a substantial black market for the drug. It is responsible for a great deal of road traffic accidents in the UK.
Are you worried you might be addicted to zopiclone? It doesn’t have to go on like this.
People who break free from zopiclone addiction tend to feel a lot better: Studies show that quitting leads to improvements in cognitive performance, mood and sleeping, and since the prolonged use of a zopiclone often causes as many anxiety problems as it’s supposed to solve, quitting generally makes very good sense.
But though quitting is sensible, it’s not always easy, especially if you don’t start with a reasonable understanding of the process and a solid plan for success.
Zopiclone Withdrawal Symptoms
Not everyone quitting zopiclone will experience withdrawal symptoms and most people experience only a few, not the complete list of possible symptoms. Withdrawal symptoms can be minimised by tapering the dose (see further down for more info). Typical withdrawal symptoms include:
- Sleeping problems
- Feeling anxious or tense
- Paranoia – thinking other people want to do you harm
- Feelings of disassociation
- Abnormal sensory perception (noises sound loud, colors seem odd, etc.)
- Shaking, or more rarely, convulsions
- Muscle aches, pains and spasms
- Symptoms that mimic flu
Why Do You Get Withdrawal Symptoms?
Zopiclone works by increasing the activity of the neurotransmitter GABA. Since GABA is an inhibitory transmitter, which slows or stops the firing of other neurotransmitters, by increasing GABA activity you quiet the brain’s overall activity level. GABA is the brain’s natural sedative, and zopiclone simply enhances its functioning.
GABA suppresses excitatory neurotransmitters like dopamine, serotonin, epinephrine (noradrenaline) and acetylcholine. These excitatory transmitters play important roles in memory, muscle movement, alertness, emotional regulation, heart rate and blood pressure and hormonal secretions. When taking zopiclone you quiet your whole brain’s activity level. This reduces anxiety and insomnia, but also causes changes to many of the body’s essential systems. This is why taking chronic high doses of zopiclone can cause such a variety of health problems and why people experience such a wide array of withdrawal symptoms after stopping.
Zopiclone users quickly develop dependence. Because of this, most prescribing guidelines advise against the use of zopiclone for more than 3 or 4 consecutive weeks.
How to quit?
Taper down without a doubt. Do not go cold turkey! Avoid alcohol during zopiclone withdrawal as it can worsen your symptoms. Experts in addiction medicine at the National Institute of Clinical Excellence (NICE) have suggested the following dose reduction will offer the least side effects:
From zopiclone 7.5mg per day or less:
- Reduce the daily dose by half of a 3.75 mg tablet (1.875 mg) every 2 weeks.
- The target dose for when to stop is when the person is taking only half of a 3.75 mg tablet.
Please NOTE: because these are potentially drugs of abuse we have a practice policy that lost/stolen scripts are not replaced unless we have a police log and if you over-use and run out we do NOT issue early scripts. By taking these medicines you agree to understand and abide by this rule.
Coping with Withdrawal Symptoms: A self Help Guide
If you would like to pursue this option please email us on firstname.lastname@example.org, put “FAO script team” on the subject line and let them know you would like to start a dose reduction such as the one outlined above.
To minimize your symptoms
- Strive to eat a healthy diet with lots of fresh fruits and vegetables. Drink lots of water
- Avoid caffeine
- Exercise (as much as you can…you can’t do too much). MINDset gym and Active4life websites can help with this.
- Rest up as well as you can
- Keep a recovery diary and chart the progress you make
- Ask for help and support from friends or family for things like household chores and general responsibilities
- If interested, explore alternative healing, such as acupuncture or Chinese medicine
- Avoid using alcohol or drugs. They may help in the short term but will exacerbate symptoms over the long run
- Avoid making major decisions or adding unnecessary stress to your life while going through withdrawals
- Relax in a hot bath
- Practice relaxation techniques, like deep breathing exercises
- Meditate and practice mindfulness
- The Harbour Centre in Plymouth can be really helpful and are on 01752 434343.
- If sleep is an issue take a look at the Northumberland, Tyne and Weir website on sleeping problems and sleep hygiene (https://www.cntw.nhs.uk/resource-library/how-to-cope-with-sleep-problems/)
Often people on zopiclone also struggle with their mental health. There are heaps of services in Plymouth that might help such as:
- Plymouth Options on 01752 435419
- You can also refer yourself to MIND on 01752 512280. The waits for both services, particularly MIND, is not that long these days.
- RETHINK on 01752 251072. They also do some group work and 1-2-1 work and are also useful if you physically can’t attend services
- HEADSPACE Plymouth (tel 07890257614) is a great place for assistance if you are in crisis. Staff and volunteers will be on hand to provide support in both 1:1 and group settings. As well as crisis management, they assist with setting achievable goals and (where appropriate) working with the Wellness Recovery Action Plan.
Our aim is for you to lead as full a life as possible with minimal symptoms and the minimum of harmful medication. From the next script we will support you with the dose reduction suggested above. We hope that you understand the rationale for this and we wish you all the best.
Pathfields Medical Group